Kansas, 2011

Hail and Damaging Winds in Kansas, June 10, 2011

June 10, 2011 · NWS ICT · 16 events in 7 counties and zones

Scattered strong to severe thunderstorms affected southeast Kansas during the evening hours on the 10th, along and ahead of a cold front approaching from the northwest. Some of the more notable reports include golfball size hail southeast of Yates Center in Woodson County, and estimated 70 to 80 mph winds north of Galesburg in Neosho County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered strong to severe thunderstorms affected southeast Kansas during the evening hours on the 10th, along and ahead of a cold front approaching from the northwest. Some of the more notable reports include golfball size hail southeast of Yates Center in Woodson County, and estimated 70 to 80 mph winds north of Galesburg in Neosho County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 10, 2:30 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 10, 2:30 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT FRI JUN 10 2011

.DISCUSSION...

THE MAIN FORECAST CONCERN IS CONTINUED CHANCES FOR THUNDERSTORMS
THIS EVENING AND SATURDAY...WITH A COOL DOWN IN TEMPERATURES. THEN A
WARM UP BY THE END OF THE WEEKEND AND INTO NEXT WEEK.

SYNOPSIS:
THE DISTURBANCE THAT IMPACTED THE REGION OVERNIGHT AND THIS MORNING
HAS MOVED NORTHEAST OF THE AREA...BUT ANOTHER PULSE OF ENERGY IS SET
TO PUSH AROUND THE BASE OF THE BROADER WAVE THIS EVENING AND WILL BE
THE FOCUS FOR MORE THUNDERSTORMS.  AT THE SURFACE THE COLD FRONT IS
SITUATED ACROSS SOUTHEASTERN KANSAS.  WIDESPREAD CLOUDS HAVE BEEN
PRESENT NORTH OF THE BOUNDARY AND HAVE KEPT TEMPERATURES DOWN
SOME...ESPECIALLY IN CENTRAL KANSAS.  WHERE THE SUN HAS PEEKED
OUT...TEMPERATURES HAVE RISEN INTO THE MID 80S.  SOUTH OF THE
BOUNDARY TEMPERATURES HAVE REACHED INTO THE LOW 90S.

TONIGHT:
A STATIONARY BOUNDARY REMAINS LOCATED OVER SOUTHEAST KS GENERALLY
FROM NEAR KWLD TO JUST SOUTH OF KCNU. A MOIST AND VERY UNSTABLE
AIRMASS CONTINUES TO POOL ALONG OR JUST SOUTH OF THIS
BOUNDARY...WITH SBCAPES INCREASING INTO 3000-3500 J/KG RANGE...BUT
THIS AREA REMAINS FAIRLY CAPPED. EXPECT CAPPING INVERSION TO
GRADUALLY ERODE AS THE LATE AFTERNOON CONTINUES AS AREA REACHES PEAK
HEATING.

AS THE CAP WEAKENS...WILL PROBABLY SEE SOME CONVECTION REDEVELOP
ALONG THIS BOUNDARY LATE THIS AFTERNOON/EARLY THIS EVENING. WITH
BULK SHEAR OF 40-45 KTS AND THIS VERY UNSTABLE AIRMASS IN
PLACE...THINK STORMS WILL RAPIDLY BECOME SEVERE WITH A LARGE HAIL
AND DAMAGING WIND THREAT THE MAIN CONCERN. NOT EXPECTING THE STORMS
TO BE AS NUMEROUS AS LAST NIGHT GIVEN THE CAPPING INVERSION...BUT A
COUPLE OF DISCRETE SUPERCELLS LOOK POSSIBLE DUE TO THE DIRECTIONAL
SHEAR...ESPECIALLY ALONG AND SOUTHEAST OF A KWLD TO KCNU LINE.

EXPECT THIS CONVECTION TO REMAIN OVER SOUTHEAST KS AT LEAST UNTIL
06Z/SAT BEFORE BOUNDARY DROPS A LITTLE FURTHER SOUTH INTO NORTHEAST
KS AS COLD POOL FROM ANY CONVECTION PUSHES THE BOUNDARY INTO OK.

COULD SEE SOME ELEVATED SHRA/TSRA CONTINUE OVER SOUTHEAST KS BUT
MAINLY JUST SOME WIDELY SCATTERED ACTIVITY.  -KETCHAM

SATURDAY - SUNDAY
DURING THE DAY SATURDAY THE FRONT WILL RETURN AS A WARM
FRONT...PUSHING FURTHER NORTH OVER WESTERN KANSAS...WITH
SOUTHEASTERLY FLOW AT THE SURFACE.  DURING THE MORNING THERE WILL BE
THE POTENTIAL FOR THUNDERSTORMS AS MOISTURE IS ADVECTED NORTHWARD
OVER THE BOUNDARY.  THERE LOOKS TO BE A LULL IN ACTIVITY DURING THE
AFTERNOON OVER SOUTH CENTRAL KANSAS BEFORE CHANCES INCREASE AGAIN
FOR THE AFTERNOON AND EVENING.  WITH PLENTIFUL CAPE AND MODERATE
SHEAR SEVERE THUNDERSTORMS ARE POSSIBLE.  SPEED SHEAR ISN'T
GREAT...BUT THERE IS GOOD DIRECTIONAL SHEAR IN THE LOW TO MID
LEVELS.

BY SATURDAY EVENING THERE IS GOOD CONSISTENCY IN THE MODEL GUIDANCE
SHOWING A MCS DEVELOPING OVER NORTHWESTERN KANSAS AND MOVING
SOUTHEAST OVER THE REMAINDER OF THE STATE OVERNIGHT INTO SUNDAY
MORNING..AGAIN SOME OF THESE STORMS COULD BE SEVERE.

BY SUNDAY THE WARM FRONT WILL PUSH FURTHER NORTH...BRINGING THE
SCORCHING HEAT BACK TO THE REGION.  TEMPERATURES NEAR 100 WILL BE
POSSIBLE NEAR THE STATE LINE IN SOUTH CENTRAL KANSAS AGAIN...WITH
MID TO UPPER 90S SEEN ELSEWHERE. ANY RESIDUAL PRECIPITATION WILL PUSH
NORTHEAST OUT OF THE REGION BY LATE SUNDAY-SUNDAY NIGHT.

MONDAY - FRIDAY:
AN UPPER LEVEL RIDGE WILL BUILD INTO THE REGION WITH WARM AIR
ADVECTION.  THIS WILL KEEP TEMPERATURES HOT FOR THE WHOLE WEEK.  THE
MODEL DISCREPANCIES WITH WEAK WAVE PULSES KEEP CONFIDENCE VERY LOW
ON ANY PRECIPITATION EARLY IN THE WEEK.  THUS HAVE KEPT THE BEGINNING
OF THE WEEK DRY FOR NOW.

THE MEDIUM RANGE MODELS HAVE COME INTO BETTER AGREEMENT OVER THE
PAST DAY REGARDING A WAVE MOVING THROUGH THE REGION EARLY WEDNESDAY
MORNING INTO THURSDAY.  HOWEVER...THERE ARE SOME DIFFERENCES IN THE
TIMING OF THE WAVE AND FOR ANY PERIOD HAVE DROPPED POPS INTO THE
SLIGHT CATEGORY BECAUSE OF THE UNCERTAINTY.  OVERALL A FRONT WILL
MOVE THROUGH THE REGION SOMETIME MID-WEEK...BUT TIMING WILL LIKELY
CHANGE IN LATER FORECASTS.

BILLINGS

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

TWO AREAS OF CONCERN TODAY..AS NEARLY STATIONARY BOUNDARY REMAINS
OVER PORTIONS OF SOUTHEAST KS THIS AFTERNOON. FIRST AREA IS POST
FRONTAL STRATUS SITUATED OVER CEN KS...WITH SOME MVFR CEILINGS OVER
KHUT/KSLN AND KRSL.  EXPECT THIS AREA OF STRATUS TO GRADUALLY BURN
OFF FROM SOUTH TO THE NORTH THIS AFTERNOON...CLEAR FIRST NEAR KHUT
AND FINALLY NEAR KSLN AND KRSL AFTER 22-23Z.

NEXT CONCERN WILL BE CHANCE OF WIDELY SCATTERED TSRA OVER SOUTHEAST
KS LATE THIS AFTERNOON INTO THIS EVENING ALONG THE STATIONARY FRONT.
THINK CONVECTION WILL STAY MAINLY TO THE SOUTHEAST OF THE KCNU TAF
SITE...SO WILL ONLY GO WITH A VCTS FOR THIS LOCATION FROM 21Z/FRI TO
06Z/SAT.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  83  68  95 /  10  40  40  10
HUTCHINSON      59  82  67  94 /  10  30  50  20
NEWTON          61  81  67  92 /  10  30  50  20
ELDORADO        64  81  67  92 /  20  40  50  20
WINFIELD-KWLD   66  83  69  95 /  30  50  40  10
RUSSELL         56  82  65  91 /  10  20  70  20
GREAT BEND      56  83  66  93 /  10  30  60  10
SALINA          56  82  65  90 /  10  20  60  30
MCPHERSON       56  82  66  92 /  10  30  60  20
COFFEYVILLE     68  83  68  93 /  50  50  40  20
CHANUTE         66  82  66  90 /  50  30  40  40
IOLA            65  82  65  89 /  40  20  50  40
PARSONS-KPPF    67  82  67  92 /  50  40  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 10, 2:55 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CDT FRI JUN 10 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
355 PM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE THUNDERSTORMS EXTREME SOUTH CENTRAL AND SOUTHEAST
KANSAS LATE THIS AFTERNOON AND INTO TONIGHT...MAINLY EAST OF THE
KANSAS TURNPIKE. A FEW OF THE STORMS COULD BECOME SEVERE LATE THIS
AFTERNOON AND INTO THE EVENING HOURS WITH LARGE HAIL...DAMAGING
WINDS AND VERY HEAVY RAIN BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON SATURDAY THROUGH ALL
OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. SATURDAY AFTERNOON
AND EVENING A FEW STRONG TO SEVERE THUNDERSTORMS IN WESTERN
KANSAS COULD MOVE INTO THE CENTRAL PART OF THE STATE...WEST OF
INTERSTATE 135. LARGE HAIL...STRONG WINDS AND LOCALLY HEAVY RAIN
AGAIN LOOK TO BE THE GREATEST THREAT.

SUNDAY RESIDUAL THUNDERSTORMS WILL IMPACT CENTRAL AND EAST CENTRAL
KANSAS DURING THE MORNING AND AFTERNOON. THIS ACTIVITY COULD BE
STRONG TO SEVERE.

HEAT INDICES WILL REACH NEAR 100 LATE MONDAY AFTERNOON ACROSS
SOUTH CENTRAL KANSAS.

ANOTHER ROUND OF THUNDERSTORMS ARE POSSIBLE ACROSS THE WHOLE AREA
LATE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED MAINLY EAST OF THE
TURNPIKE LATE THIS AFTERNOON INTO THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS/KETCHAM/ELDER

In the hours before

Local storm report, Jun 10, 1:53 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     BENTON                  37.79N 97.11W
06/09/2011                   BUTLER             KS   EMERGENCY MNGR

            POWERLINES REPORTED DOWN IN BENTON. CORRECTED
            TIME...BASED ON RADAR.

0800 PM     TSTM WND DMG     TOWANDA                 37.80N 97.00W
06/09/2011                   BUTLER             KS   EMERGENCY MNGR

            POWER LINES REPORTED DOWN IN TOWANDA. CORRECTED TIME
            BASED ON RADAR.

&&

BDK
Local storm report, Jun 10, 1:59 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
259 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     AUGUSTA                 37.69N 96.98W
06/09/2011                   BUTLER             KS   EMERGENCY MNGR

            2 FOOT DIAMETER TREE LIMBS DOWN. CORRECTED TIME BASED ON
            RADAR.

&&

BDK
Local storm report, Jun 10, 2:46 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     FLASH FLOOD      1 W WICHITA MID CONTINE 37.66N 97.46W
06/09/2011                   SEDGWICK           KS   TRAINED SPOTTER

            SOUTHEAST CORNER OF MAIZE AND KELLOGG. LOCALIZED FLOODING
            AROUND THE BUILDINGS...CLOSE TO FLOODING THE BUILDING.

&&

BDK

The radar

The Wichita radar (KICT), 132 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Woodson

When
June 10, 5:33 PM CST
Where
Woodson County, Toronto
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.800, -95.950

Hail, Woodson

When
June 10, 6:12 PM CST
Where
Woodson County, 8.31 mi S of Yates Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.760, -95.740

Hail, Woodson

When
June 10, 6:14 PM CST
Where
Woodson County, 10.8 mi SE of Yates Center
Measured
1.75 in hail
Reported by
Public
Coordinates
37.750, -95.620

Hail, Allen

When
June 10, 6:32 PM CST
Where
Allen County, 0.88 mi SW of Petrolia
Measured
1 in hail
Reported by
Public
Coordinates
37.740, -95.480

Hail, Chautauqua

When
June 10, 6:55 PM CST
Where
Chautauqua County, 3.08 mi WSW of Sedan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.110, -96.230

Thunderstorm Wind, Chautauqua

When
June 10, 7:25 PM CST
Where
Chautauqua County, Sedan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.130, -96.180

Winds were estimated around 60 mph.

Thunderstorm Wind, Wilson

When
June 10, 7:45 PM CST
Where
Wilson County, 1.49 mi NNE of Altoona
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.540, -95.660

Sustained winds were estimated around 50 mph, with gusts up to 70 mph.

Hail, Wilson

When
June 10, 7:55 PM CST
Where
Wilson County, 3.89 mi NE of Altoona
Measured
0.75 in hail
Reported by
Public
Coordinates
37.560, -95.620

Thunderstorm Wind, Montgomery

When
June 10, 7:58 PM CST
Where
Montgomery County, 3.53 mi NW of Elk City Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.310, -95.840

Winds were estimated around 60 mph.

Hail, Wilson

When
June 10, 8:02 PM CST to 8:08 PM CST
Where
Wilson County, 0.69 mi S of Neodesha
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.420, -95.680

Penny to quarter size hail was reported.

Hail, Allen

When
June 10, 8:19 PM CST
Where
Allen County, 2.14 mi NNE of Elsmore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.810, -95.140

Hail, Neosho

When
June 10, 8:25 PM CST
Where
Neosho County, Thayer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.480, -95.480

Hail, Neosho

When
June 10, 8:30 PM CST
Where
Neosho County, 6.24 mi S of Thayer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.390, -95.470

The hail occurred with 40 to 50 mph winds.

Thunderstorm Wind, Neosho

When
June 10, 8:39 PM CST
Where
Neosho County, 4.18 mi N of Galesburg
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.530, -95.360

Winds estimated at 70 to 80 mph were reported along Highway 47.

Hail, Neosho

When
June 10, 8:39 PM CST
Where
Neosho County, 4.18 mi N of Galesburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.530, -95.360

Thunderstorm Wind, Labette

When
June 10, 8:40 PM CST
Where
Labette County, 1.38 mi N of Parsons
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.370, -95.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325607, 325608, 325609, 325610, 325611, 325612, 325613, 325614, 325615, 325616, 325617, 325618, 325619, 325620, 325621, 325622.